Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

spinal injections

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:19 AM in Lower Back Pain
I had a spinal injection in the L4-L5 area on Monday afternoon. The pain felt a little better on Tuesday, but now it's back to where it was. The nurses said it would take about 5 days to see an improvement. Does this sound right to you? Where do the steroids go in the meantime? What are they doing exactly?


  • I dont know either. I just got my 2nd epidural yesterday. I have a red face and insomnia. Feel better now, but the last one lasted 5 days and then I was bad again. I am getting one more and that will be it.
  • It is right that it might take a few days to see improvement.
    From my personal experience and reading members' opinions,it seems that these shots have low success rate.
    The steroid is very powerful anti inflammatory med.Should help
    irritated nerves and muscles to calm down.
    Hope it works for you!
  • I have had 2 spinal injections this week. One on Monday which was a L5-S1 nerve block, so had Steroid injected into that one. So far haven't noticed much improvment there, but maybe its yet to come :?
    Then on Wednesday I had a facet joint block at T8, but then the Radiographer said he wasn't sure which part was causing the pain ?? so he'd just injected a long acting local anaesthetic to see if that helped and if it did, I think he thinks I'll be back next week to have the proper steroid injected..... wrong lol. All that injection did was made it worse, and my back is sore enough without people taking pot shots with needles at it. So for me, they weren't very successful.
    Back to the drawing board lol
  • I had injections twice in my L4-L5 area of my spine and they did not help the pain at all. I am now being asked to have injections in my neck, not sure if I will do this as the ones in my back did not help in any way and I don't want to put too much steroids in my body. However, the ones in my back were in April and my new Orthopedic doctor is requesting I have the ones in my neck, afraid she will discontinue seeing me if I do not follow her advise. When I had the last injection in my back the doctor that did it said he would not do anymore if this last injection did not work becuase he as well felt he had placed enough steriods in my body...so I am confused and trying to determine which way I will go.
  • I had so many injections my butt and lower back looks like it was a pin cushion, none of them ever helped for longer then 1 week tops, and the way I remember was the injection had a local pain killer in there along with the steroid, the pain killer would last and kept me numb and very happy until I arrived home then the pain would start up from the big needle so I had to lay low for a day and on ice.

  • I'm numb for a day or two.......then pain injected meds wear off and bam.........pain is worse for a time.

    The steriods do not work IMMEDIATELY. It takes time, just like everything healing. I find I do not really feel any better, from drugs, injections, hangover etc. for a week or 10 days.

    I had Pubis Symphysis injections on Wednesday and PAIN is just now hitting me. I think this will be my worst day and then I expect to start getting relief. There's no magic bullet to heaing our bodies.....even with steriods, even that takes TIME in my experience.

    SI JOINT injections got ride of tingling in toes, leg pain, sciatica, thigh muscle pain and just really helped me.

    I water walk..........the best medicine I have found for any of it.

    Hang in there......you may get better than you think.

    I also go through a LOT OF MOODS....crying from steriod emotions, highs, not sleeping etc.

    TIME ! Everything in it's season of TIME !
  • Yea, those steroids do a number on me, too. I am emotional and feel all bloated. I have had a lot of these since April. I get one more and then I am done with it. (had facet and epidurals)
  • i have had 3 so far. the first one took away the pain that was referred to the outsides of my calfs. otherwise they have not helped much if at all. i am anxious to hear what the back doc has to suggest when i see him in a week. i remain on morphine sulfate (30mg daily) which is making me too drowsy.

  • i'm sorry. i was so busy complaining about my situation that i failed to share what i know about the injection process.

    as was mentioned above, cortisone is a strong anti-infammatory agent. after you are injected it is slowly absorbed into your spine and a small amount goes into your blood stream. that's why it takes days to a week for any beneficial effects to be felt. there is a bonus with some of it getting into your blood stream. for example, i had a troublesome tennis elbow that was cured as a "side effect" of the injection. if you are diabetic, the shot will raise your blood sugar for a few days, which was the case with me. so, it gets absorbed into the spine and calms down any irritation or inflammation.

    all for now!

  • I had for facet injections at L4 / L5 and L5 / S1 just a few days ago.......OUCH!!!!!

    Now we shall see how it goes. Right now no sleep, hot flashes, and bloating.
  • The first time I did injections a few years ago, just needed one and it helped a lot. A year ago I did them again. The first barely changed anything. The second a little bit, the third one helped quite a bit. After each injection, I would see a temporary increase in pain and stiffness for a few days and, after 1-2 weeks, see the real results. From what I've been told by my spine specialist, here's how it works. If they give you the first and nothing happens, they usually don't give a second because it probably won't work either. If the first works just a teeny weeny bit, they move on to the second. If the second works a bit, the third and that's it.

  • Spinal injections really should not be done by themselves. A recent study performed by the American Academy of Neurology found that spinal injections have no long term value. While they help with pain and inflammation in the short term for some, they do nothing to actually "fix" your problem. I run a clinic that does injections and we never do them as a stand alone treatment they are always coupled with spinal rehab, spinal decompression or manipulation under anesthesia.Don't fall into the trap of thinking if your pain goes away you're done, please use it as an opportunity to do things that will actually make a long term difference in your situation.

    Randall Pruitt, DC, DACNB, DAAPM, MUAC
  • from injections in the past. They help take the edge off the pain. The problem is that I feel like I spend a lot of time trying to catch up with the pain because they don't last very long.

    It's sort of like needing a dollar but only making fifty cents.

    I hope your pain settles down.

This discussion has been closed.
Sign In or Register to comment.